Tornadoes · United States · Alabama · 2021
EF0 tornado, Ben Vines Gap to Monmouth, Alabama, March 17, 2021
From Ben Vines Gap to Monmouth, this EF0 tornado ran 3.5 miles across Jefferson County on March 17, 2021, touching down at 4:56 PM CDT and reaching 660 yards wide. It killed nobody and injured 1.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 17, 2021
- Touchdown
- 4:56 PM CDT (21:56 UTC)
- Lifted
- 5:04 PM CDT (22:04 UTC)
- On the ground
- 8 minutes
- Path length
- 3.5 miles (5.6 km)
- Path width
- 660 yards (604 m)
- Deaths
- 0
- Injuries
- 1
- County
- Jefferson County
- Touchdown point
- 33.662, -86.853
- Lift-off point
- 33.695, -86.811
- Record number
- 2103171556-01
The damage survey
53 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- Out in the woods northeast
- Garage door blown in. also lofted garbage from landfill
- Trailer was blown over. Outbuilding destroyed. porta potties were knocked over.
- approximate end point (end inaccessible)
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An active southern jet stream set-up across the southern United States during the middle of March. Several short-wave troughs became negatively tilted as each one traversed across Texas and towards Alabama. This resulted in a single hail event one Monday, March 15, and significant tornado outbreak on Wednesday, March 17. Many supercells began to develop across Central Alabama by midday Wednesday and continued into the evening hours before a squall line moved through the state. Sufficient instability and strong wind shear produced conditions favorable for tornadoes to develop. The event consisted of twenty-one tornadoes in the NWS Birmingham forecast area.
National Weather Service meteorologists surveyed damage in west Jefferson County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado touched down along Crocker Road. At a landfill along Porter Road, several garage doors were blown in, a tractor trailer was blown over, and an outbuilding was destroyed. The tornado reached its maximum intensity where Shady Grove Road crosses Village Creek, snapping numerous trees. The tornado continued into an inaccessible wooded area near Bayview Lake and dissipated prior to reaching Hazelwood Road.
National Weather Service meteorologists surveyed damage in northern Jefferson County and determined that it was consistent with an EF0 tornado, with maximum winds near 85 mph. A tornado touched down near Sutherland Road on the west side of Interstate 65 and tracked northeast crossing Interstate 65 and Highway 31. Damage consisted of downed trees with relatively minor structural damage. However, there were several instances of significant residential and vehicle damage from fallen trees. One person was taken to the hospital with non-life-threatening injuries.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS BMX issued a tornado warning for this county at 21:36 UTC, 20 minutes before the tornado touched down, in force until 22:30 UTC.
The county was under a tornado watch, issued at 16:36 UTC and running to 23:48 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 06:27 UTC | 12:14 UTC | Dense Fog Advisory | BMX |
| 16:36 UTC | 23:48 UTC | Tornado Watch | BMX |
| 17:19 UTC | 19:30 UTC | Flood Advisory | BMX |
| 19:14 UTC | 20:15 UTC | Tornado Warning | BMX |
| 19:48 UTC | 22:00 UTC | Flood Advisory | BMX |
| 19:51 UTC | 22:00 UTC | Flash Flood Warning | BMX |
| 19:58 UTC | 20:32 UTC | Tornado Warning | BMX |
| 20:34 UTC | 21:30 UTC | Tornado Warning | BMX |
| 20:58 UTC | 21:45 UTC | Tornado Warning | BMX |
| 21:36 UTC | 22:30 UTC | Tornado Warning | BMX |
| 22:09 UTC | 00:00 UTC | Flood Advisory | BMX |
| 23:48 UTC | 03:41 UTC | Tornado Watch | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 21:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 17, 4:29 PM CDT, 27 minutes earlier.
Area forecast discussion, Mar 17, 4:29 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 429 PM CDT Wed Mar 17 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0417 PM CDT Wed Mar 17 2021/ Just updated the short-term grids, overall little change to what has been advertised as the area is enduring multiple supercell thunderstorms with several tornado warnings in progress. Expect this activity to persist through early evening before additional activity arrives from the west ahead of what is expected to be a strongly-forced QLCS that will push east through the area tonight. The primary concern for life and property remains with strong potential for tornadoes, some long-track and potentially violent. Ample shear and helicity continues to be sampled, from the 18Z special BMX sounding to recent NEXRAD VAD-Derived hodographs from area radars. Surface-based instability values are more than sufficient to sustain severe convection with best buoyancy across the south and southwest counties. While values are a bit lower to the north and northeast, short-term model trends along with storm behavior indicate that the instability values are gradually increasing across the east and northeast. While these areas have been experiencing residual wedging from yesterday through this morning, airmass modification is underway and looks to continue as we head through the rest of the afternoon. Concerns for the south and west are that even higher amounts of instability are expected to materialize across these areas later this afternoon and evening ahead of the activity ahead and with the expected QLCS. It is emphasized that despite the loss of daylight, the impressive dynamics along with other factors including low cloud bases will continue to support a substantial tornado risk after dark through the overnight hours. It is extremely important to have multiple reliable ways to get warnings tonight. In addition to the tornado threat, damaging straight-line winds are expected with the QLCS and large hail has already been observed with supercell activity that continues. Localized flooding will remain a threat as well through tonight, especially as storms move across areas already affected by previous activity. 05 .LONG TERM... /Updated at 0345 PM CDT Wed Mar 17 2021/ Friday through Tuesday. The deep upper low associated with today's severe weather will be positioned over the Tennessee Valley region on Friday. The low is expected to elongate into an trough and prograde east into the Mid Atlantic states on Saturday. Expansive ridging over the Intermountain West will move east over the Central Plains during this time frame. Some lingering troughing looks to persist across the northeastern counties Friday and Saturday before the ridging over the plains builds further east over the area. The ridging will gradually contract as we move from Monday into Tuesday as high-amplitude positively tilted trough swings southeast out of California and Nevada into the Four Corners States by Tuesday. Friday through Saturday. Cloud cover will linger across much of the forecast area to start the period as the upper low remains to our north. Expect some gradual decrease in the clouds across the west and northwest by late in the day Friday followed by further decreases in clouds from the northwest during the day on Saturday. I did include very low PoPs less than 10 percent across the far east and northeast Friday night before the cloud cover decreases on Saturday. Lows will be in the 40s areawide Friday morning followed by readings ranging from the upper 30s north and northeast to low 40s elsewhere. Highs will range from the 50s northwest to the low 60s southeast on Friday followed by values ranging from the low 60s west to the mid 50s east on Saturday. Sunday through Monday. Fair skies will prevail across the area during this time frame as ridging gradually builds into the area from the west. Expect some increase in clouds later in the day Monday as a storm system moves into the Central Plains and approaches the area from the west. Temperatures will moderate through this time period. A light freeze will be possible north and northeast Sunday morning with mid 30s expected elsewhere. Lows in the 40's except for a few spots in the upper 30s northeast Monday morning. Highs will be in the 60s Sunday followed by highs in the 70s on Monday. Tuesday. A storm system will approach the area from the west. Expect further increasing clouds with isolated showers and a few thunderstorms on Tuesday. Lows will be in the 40s areawide with highs in the lower to middle 70s across the area. 05 && .AVIATION... 18Z TAF Discussion. Scattered thunderstorms will continue across the state through the afternoon and into early evening. Overnight...a line of strong thunderstorms will move west to east over the state. Exact timing and placement of each thunderstorm is too uncertain to include in TAF...so kept TEMPO mentioned for each site through the morning. MVFR ceilings will prevail between thunderstorms with at least IFR visibilities and ceilings when a thunderstorm is over each airport. 24 && .FIRE WEATHER... Showers and thunderstorms, several severe, will continue to develop and move across the area today through tonight. Expect improving conditions through the day on Thursday with rain showers across far eastern counties during the morning hours, then showers lingering across the far northern counties. Dry conditions are expected across much of the area Friday and Saturday with the exception being across portions of the east and northeast where a small chance of showers are expected. Relative humidity values will fall into the low to mid 30 percent range each afternoon over the weekend and into early next week. 05 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 62 43 58 37 / 100 20 10 0 10 Anniston 60 64 44 60 39 / 100 20 0 0 10 Birmingham 58 59 45 57 41 / 100 10 0 0 0 Tuscaloosa 56 58 44 58 41 / 100 10 0 0 0 Calera 59 59 44 58 40 / 100 10 0 0 0 Auburn 64 66 45 60 41 / 100 60 0 0 10 Montgomery 64 67 45 62 43 / 100 20 0 0 0 Troy 65 70 46 62 44 / 100 40 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 17, 10:35 AM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1035 AM CDT Wed Mar 17 2021 ALZ011>015-017>050-181845- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1035 AM CDT Wed Mar 17 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A severe weather outbreak is expected this afternoon into early Thursday morning across all of Central Alabama. Threats include strong long track tornadoes, large hail up to tennis ball size, and damaging winds up to 80 mph. Residents are strongly encouraged to stay weather aware today and overnight tonight. Take warnings very seriously. Locally heavy rainfall may cause minor flooding of poor drainage areas through the overnight hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor flooding is forecast along portions of the Black Warrior River beginning Thursday night. Please see the latest flood statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through tonight and into the pre dawn hours on Thursday. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Mar 17, 2:38 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TORNADO 1 SSW STEWARTVILLE 33.07N 86.25W
03/17/2021 COOSA AL PUBLIC
TORNADO LIKELY FROM TDS ON LOCAL RADAR NEAR
WEOGUFKA.
&&
MALLocal storm report, Mar 17, 3:07 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TORNADO 1 E MOUND STATE PARK 33.00N 87.62W
03/17/2021 HALE AL EMERGENCY MNGR
ROOF DAMAGE TO A NUMBER OF HOUSES IN THE
CITY ON BOTH SIDES OF THE COUNTY LINE.
SEVERAL BUSINESSES DAMAGED IN MOUNDVILLE.
&&
MALLocal storm report, Mar 17, 4:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TORNADO LAKE WILDWOOD 33.19N 87.37W
03/17/2021 TUSCALOOSA AL FIRE DEPT/RESCUE
DAMAGE REPORTED IN THE WILDWOOD COMMUNITY.
DETAILS UNKNOWN.
&&
TGLocal storm report, Mar 17, 4:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TORNADO 1 SE BULL CITY 33.41N 87.25W
03/17/2021 JEFFERSON AL TRAINED SPOTTER
REPORTED BY SPOTTER WHO WAS SE OF THIS
LOCATION, LOOKING NW.
&&
TGLocal storm report, Mar 17, 4:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FUNNEL CLOUD 3 WSW BOGUE CHITTO 32.34N 87.35W
03/17/2021 DALLAS AL STORM CHASER
POSSIBLE TORNADO NORTH OF SAFFORD.
&&
TGLocal storm report, Mar 17, 4:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TORNADO 2 ENE MOUND STATE PARK 33.01N 87.61W
03/17/2021 TUSCALOOSA AL EMERGENCY MNGR
MULTIPLE HOMES DAMAGED IN THE WATERBURY
SUBDIVISION.
&&
TGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
9.9 hours before the tornado, 56 km from the path. March 17, 2021.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -112 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 4.5 K/km
Birmingham, AL (KBMX), 00:00Z
2.1 hours after it, 56 km from the path. March 18, 2021.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 21 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Birmingham Municipal (BHM), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:00 UTC | 160° 11 kt | 17 | 1010.8 | -RA | ||
| 20:00 UTC | 69 | 64 | 160° 11 kt | 20 | 1010.8 | -TSRA |
| 20:05 UTC | 13 kt | 18 | 1010.8 | RA BR | ||
| 20:10 UTC | 160° 11 kt | 16 | 1011.2 | RA BR | ||
| 20:15 UTC | 160° 10 kt | 1011.2 | RA BR | |||
| 20:20 UTC | 150° 10 kt | 1011.2 | -RA BR | |||
| 20:25 UTC | 170° 10 kt | 1011.5 | +RA BR | |||
| 20:30 UTC | 170° 10 kt | 1011.2 | RA BR | |||
| 20:35 UTC | 170° 11 kt | 1011.2 | RA BR | |||
| 20:40 UTC | 150° 11 kt | 1010.8 | +RA BR | |||
| 20:45 UTC | 150° 9 kt | 1010.5 | -RA BR | |||
| 20:45 UTC | 68 | 65 | 150° 9 kt | 18 | 1010.5 | -TSRA BR |
| 20:50 UTC | 140° 10 kt | 1010.5 | -RA BR | |||
| 20:53 UTC | 68 | 65 | 150° 10 kt | 18 | 1010.5 | -TSRA BR |
| 20:55 UTC | 140° 11 kt | 16 | 1010.5 | -RA BR | ||
| 21:00 UTC | 13 kt | 1010.2 | RA BR | |||
| 21:00 UTC | 68 | 65 | 140° 13 kt | 1010.2 | TSRA BR | |
| 21:05 UTC | 11 kt | 1009.5 | RA BR | |||
| 21:10 UTC | 13 kt | 1009.5 | -RA BR | |||
| 21:15 UTC | 11 kt | 16 | 1009.1 | -RA BR | ||
| 21:20 UTC | 140° 11 kt | 1009.1 | RA BR | |||
| 21:25 UTC | 140° 9 kt | 1009.1 | -RA BR | |||
| 21:30 UTC | 130° 7 kt | 1009.1 | -RA | |||
| 21:35 UTC | 120° 8 kt | 1009.1 | RA | |||
| 21:40 UTC | 130° 9 kt | 1009.5 | -RA | |||
| 21:45 UTC | 130° 11 kt | 1008.8 | ||||
| 21:50 UTC | 140° 10 kt | 1008.5 | ||||
| 21:53 UTC | 69 | 65 | 140° 13 kt | 18 | 1008.5 | TS |
| 21:55 UTC | 150° 11 kt | 1008.5 | ||||
| 22:00 UTC | 69 | 65 | 160° 11 kt | 21 | 1008.5 | TS |
| 22:00 UTC | 160° 11 kt | 1008.5 | ||||
| 22:05 UTC | 13 kt | 1008.8 | ||||
| 22:10 UTC | 11 kt | 1008.8 | ||||
| 22:15 UTC | 160° 9 kt | 17 | 1008.8 | |||
| 22:18 UTC | 69 | 65 | 160° 12 kt | 18 | 1009.1 | |
| 22:20 UTC | 160° 11 kt | 18 | 1009.1 | |||
| 22:25 UTC | 170° 11 kt | 1009.5 | ||||
| 22:30 UTC | 14 kt | 1009.5 | ||||
| 22:35 UTC | 170° 16 kt | 1009.5 | -RA | |||
| 22:37 UTC | 70 | 65 | 180° 17 kt | 23 | 1009.5 | -RA |
| 22:40 UTC | 160° 10 kt | 1009.1 | -RA | |||
| 22:45 UTC | 160° 11 kt | 1008.8 | -RA | |||
| 22:50 UTC | 160° 11 kt | 1008.8 | ||||
| 22:53 UTC | 69 | 65 | 160° 13 kt | 17 | 1009.1 | |
| 22:55 UTC | 160° 10 kt | 1009.1 | ||||
| 23:00 UTC | 160° 10 kt | 15 | 1008.8 | |||
| 23:05 UTC | 160° 13 kt | 1009.1 | ||||
| 23:10 UTC | 160° 14 kt | 1009.1 | ||||
| 23:15 UTC | 170° 15 kt | 21 | 1009.1 | |||
| 23:20 UTC | 16 kt | 23 | 1009.1 | |||
| 23:25 UTC | 160° 10 kt | 1009.1 | ||||
| 23:30 UTC | 160° 14 kt | 1009.1 | ||||
| 23:35 UTC | 160° 15 kt | 1009.5 | ||||
| 23:40 UTC | 160° 11 kt | 17 | 1009.1 | |||
| 23:45 UTC | 160° 13 kt | 1009.1 | ||||
| 23:50 UTC | 160° 11 kt | 16 | 1009.1 | |||
| 23:53 UTC | 69 | 64 | 160° 10 kt | 21 | 1009.1 | |
| 23:55 UTC | 160° 9 kt | 14 | 1009.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 57 km away, was scanning. The volume nearest the touchdown began at 21:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:29 UTC | TORNADO | 3 Wsw Miller Steam Plan | Jefferson, AL | TORNADO REPORTED BY EMERGENCY MANAGEMENT NEAR BIRMINGPORT. |
| 20:15 UTC | FLASH FLOOD | 1 Ne Ensley | Jefferson, AL | VILLAGE CREEK AT AVENUE W WENT INTO FLOOD STAGE AND CAUSED MINOR FLOODING IN ENSLEY. ADDITIONALLY, THERE WERE SEVERAL ROADS IN THE BIRMINGHAM METRO AREA THAT WERE TEMPORARILY IMPASSABLE DUE TO HIGH WATER. |
| 20:25 UTC | TORNADO | 1 Nw East Brookwood | Tuscaloosa, AL | THE TORNADO PRODUCED DAMAGE FOR 3.51 MILES AND WAS 650 YARDS WIDE AT ITS WIDEST POINT. THE TORNADO PRODUCED SIGNIFICANT TIMBER DAMAGE , SOME STRUCTURE DAMAGE AND DAMAGE TO A COMMUNICATIONS TOWER. |
| 21:07 UTC | TORNADO | 1 Se Bull City | Jefferson, AL | REPORTED BY SPOTTER WHO WAS SE OF THIS LOCATION, LOOKING NW. |
| 21:30 UTC | TORNADO | 1 W Maytown | Jefferson, AL | CORRECTS PREVIOUS TORNADO REPORT FROM 1 W MAYTOWN. A NWS SURVEY TEAM CONFIRMED EF-1 TORNADO DAMAGE IN THE MAYTOWN AREA OF JEFFERSON COUNTY. TREES WERE SNAPPED AND UPROOTED, WITH RELATIVELY MINOR STRUCTURAL DAMAGE. THE DA |
| 21:33 UTC | FLASH FLOOD | 5 Sw West Point | Cullman, AL | HWY 278 AT CR866 CLOSED DUE TO WATER OVER THE ROAD. DEPTH OF WATER UNKNOWN AT THIS TIME. |
| 21:56 UTC | TORNADO | 1 Sse Mount Olive | Jefferson, AL | *** 1 INJ *** CORRECTS PREVIOUS TORNADO REPORT FROM 1 SSE MOUNT OLIVE. A NWS SURVEY TEAM CONFIRMED EF-0 TORNADO DAMAGE IN THE MOUNT OLIVE AREA OF JEFFERSON COUNTY. DAMAGE CONSISTED OF DOWNED TREES WITH RELATIVELY MINOR S |
| 21:58 UTC | TORNADO | 1 E Mount Olive | Jefferson, AL | POWER LINES/POLES DOWN IN THE 2400 BLOCK OF MT. OLIVE RD. |
| 22:05 UTC | TSTM WND DMG | 2 N Gardendale | Jefferson, AL | DAMAGE REPORTED ALONG HWY 31. POSSIBLE TORNADO. |
| 22:36 UTC | FLASH FLOOD | 2 Nne Holly Pond | Cullman, AL | BROOKLYN ROAD FLOODED NEAR MUD CREEK NORTH OF HOLLY POND. DEPTH OF WATER UNKNOWN. |
| 22:43 UTC | FUNNEL CLOUD | 2 Wnw Allgood | Blount, AL | |
| 22:43 UTC | TORNADO | 2 S Fairview | Blount, AL | A NWS SURVEY TEAM CONFIRMED DAMAGE FROM AN EF-1 TORNADO THAT AFFECTED LOCATIONS JUST NORTHWEST OF ONEONTA IN BLOUNT COUNTY. THE TORNADO BEGAN NEAR TIM KING ROAD ALONG HUNT MOUNTAIN, MOVED NORTHEAST, AND ENDED NEAR KENT R |
| 22:52 UTC | TSTM WND DMG | Rosa | Blount, AL | TREES DOWN NEAR THE INTERSECTION OF HWY 231 AND CR 33. POSSIBLE TORNADO. |
| 23:02 UTC | TSTM WND DMG | 1 Ese Hendrix | Blount, AL | STRUCTURAL DAMAGE ALONG PROMISE LANE. POSSIBLE TORNADO. |
| 23:23 UTC | FLASH FLOOD | 1 Nw Kimberly | Jefferson, AL | REPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 17, 2021
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 17 | 12:03 PM CDT | EF2 | Wayne, MS | 13.1 | 325 | |||
| March 17 | 12:31 PM CDT | EF0 | Sumter, AL | 0.3 | 70 | |||
| March 17 | 12:32 PM CDT | EF2 | Dallas, AL | 5.1 | 1,000 | 2 | ||
| March 17 | 12:57 PM CDT | EF1 | Sumter, AL | 9.8 | 475 | |||
| March 17 | 1:16 PM CDT | EF1 | Lincoln, MS | 6.2 | 120 | $20,000 | ||
| March 17 | 1:24 PM CDT | EF1 | Autauga, AL | 2.9 | 150 | |||
| March 17 | 1:56 PM CDT | EF1 | Chilton, AL | 3.0 | 500 | |||
| March 17 | 2:03 PM CDT | EF0 | Marengo, AL | 0.8 | 175 | |||
| March 17 | 2:12 PM CDT | EF1 | Hale, AL | 22.0 | 550 | |||
| March 17 | 2:22 PM CDT | EF1 | Marengo, AL | 2.8 | 500 | |||
| March 17 | 2:26 PM CDT | EF1 | Union Parish, LA | 2.6 | 766 | $150,000 | ||
| March 17 | 2:29 PM CDT | EF0 | Coosa, AL | 0.1 | 25 | |||
| March 17 | 3:09 PM CDT | EF1 | Tuscaloosa, AL | 0.5 | 150 | |||
| March 17 | 3:25 PM CDT | EF1 | Tuscaloosa, AL | 3.5 | 650 | |||
| March 17 | 3:44 PM CDT | EF2 | Wayne, MS to AL | 36.6 | 500 | 2 | ||
| March 17 | 3:54 PM CDT | EF1 | Tuscaloosa, AL | 5.8 | 650 | |||
| March 17 | 4:07 PM CDT | EF1 | Wilkinson, MS | 6.8 | 100 | |||
| March 17 | 4:11 PM CDT | EF0 | Dallas, AL | 1.1 | 75 | |||
| March 17 | 4:30 PM CDT | EF1 | Jefferson, AL | 2.8 | 650 | |||
| March 17 | 4:37 PM CDT | EF0 | Desha, AR | 0.1 | 10 | |||
| March 17 | 4:54 PM CDT | EF0 | Marengo, AL | 1.8 | 75 | |||
| March 17 | 5:12 PM CDT | EF2 | Chilton, AL | 5.8 | 400 | |||
| March 17 | 5:30 PM CDT | EF1 | Barry, MO | 23.7 | 75 | $60,000 | ||
| March 17 | 5:43 PM CDT | EF1 | Blount, AL | 12.9 | 300 | |||
| March 17 | 6:16 PM CDT | EF0 | Lamar, MS | 1.4 | 300 | $75,000 | ||
| March 17 | 7:25 PM CDT | EF0 | Chickasaw, MS | 0.5 | 50 | $25,000 | ||
| March 17 | 7:31 PM CDT | EF0 | Chickasaw, MS | 1.4 | 100 | $25,000 | ||
| March 17 | 7:39 PM CDT | EF0 | Lee, MS | 4.9 | 60 | $35,000 | ||
| March 17 | 7:56 PM CDT | EF0 | Kemper, MS | 0.2 | 80 | $5,000 | ||
| March 17 | 8:35 PM CDT | EF0 | Autauga, AL | 0.1 | 75 | |||
| March 17 | 9:31 PM CDT | EF1 | Cullman, AL | 8.5 | 150 | |||
| March 17 | 10:43 PM CDT | EF0 | Montgomery, AL | 0.3 | 140 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.